Alert archive / Colorado / Wind Chill Advisories in 2018

Wind Chill Advisory 1, NWS Denver/Boulder, CO

January 1, 20184 counties in Colorado

NWS Denver/Boulder, CO issued this wind chill advisory at Jan 1, 2018, 5:26 PM MST for 4 counties in Colorado. It took effect at Jan 1, 2018, 10:00 PM MST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2018, 5:26 PM MST (00:26 UTC)
In effect from
Jan 1, 2018, 10:00 PM MST
Expired
Jan 2, 2018, 2:02 AM MST
In force
4 hr
Issued by
NWS Denver/Boulder, CO

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO

The radar

The Goodland radar (KGLD), 159 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS45 KBOU 020026
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
526 PM MST Mon Jan 1 2018

COZ048>051-020830-
/O.NEW.KBOU.WC.Y.0001.180102T0500Z-180102T1600Z/
Sterling-Akron-Julesburg-Holyoke-
Including the cities of Crook, Merino, Sterling, Peetz, Akron, 
Cope, Last Chance, Otis, Julesburg, Ovid, Sedgwick, Amherst, 
Haxtun, and Holyoke
526 PM MST Mon Jan 1 2018

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
MST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 10 below zero to 20 below 
  zero.

* WHERE...Sterling, Akron, Julesburg and Holyoke.

* WHEN...From 10 PM this evening to 9 AM MST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Dress warmly in several layers
of clothing, and be sure you wear a hat and gloves.


$$
2 follow-up statements
715 
WWUS45 KBOU 020436
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
936 PM MST Mon Jan 1 2018

COZ048>051-021300-
/O.CON.KBOU.WC.Y.0001.180102T0500Z-180102T1600Z/
Sterling-Akron-Julesburg-Holyoke-
Including the cities of Crook, Merino, Sterling, Peetz, Akron, 
Cope, Last Chance, Otis, Julesburg, Ovid, Sedgwick, Amherst, 
Haxtun, and Holyoke
936 PM MST Mon Jan 1 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 to 20 below zero.

* WHERE...Sterling, Akron, Julesburg and Holyoke.

* WHEN...Until 9 AM MST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Dress warmly in several layers
of clothing, and be sure you wear a hat and gloves.

$$
440 
WWUS45 KBOU 020902
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
202 AM MST Tue Jan 2 2018

COZ048>051-021015-
/O.CAN.KBOU.WC.Y.0001.000000T0000Z-180102T1600Z/
Sterling-Akron-Julesburg-Holyoke-
Including the cities of Crook, Merino, Sterling, Peetz, Akron, 
Cope, Last Chance, Otis, Julesburg, Ovid, Sedgwick, Amherst, 
Haxtun, and Holyoke
202 AM MST Tue Jan 2 2018

...WIND CHILL ADVISORY IS CANCELLED...

The wind chill advisory for the northeast corner of Colorado 
has been cancelled. Slightly warmer than expected temperatures 
and light breezes should keep wind chills from falling much lower 
than 15 below zero rest of tonight, the minimum criteria for an 
advisory.

$$
Baker

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this wind chill advisory went out at Jan 1, 3:21 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 1, 3:21 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
321 PM MST Mon Jan 1 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 321 PM MST Mon Jan 1 2018

Satellite shows lingering haze across the base of the foothills
with increasing cloud cover ahead of the next upper level
disturbance. A wave from the north will bring increased moisture
and lift provided by an upper jet that will help deliver light
snow showers to the mountains starting late Monday night. For the
plains, model upper air soundings show a more shallow cold airmass
that will help to bring mostly flurries to the plains overnight
into Tuesday morning. Some lift provided by the jet overhead could
help to increase into light snow showers...but little to no
accumulation is expected. Light flurries and snow will end by
Tuesday morning clearing by the afternoon. Subsidence will
increase behind the trough with the right entrance region of a
jet helping to bring down 40-50 kt winds from 700 mb to the
surface by Tuesday late afternoon. Winds on the plains will
increase with some gusts to 20 mph possible. Temperatures
overnight will once again dip into the single digits on the plains
and mountains with below zero possible over the far NE corner.
Highs on Tuesday will inch back up to near normal with values in
the upper 30s to low 40s.

.LONG TERM...(Tuesday night through Monday)
Issued at 321 PM MST Mon Jan 1 2018

Lots of ridging in store for Colorado for the first week of the
year. The longwave pattern across North America will be staying in
place with western U.S. ridging and a deep trough over the eastern
United States. This will result in mild temperatures across
Colorado. Flow aloft will be light to moderate and out of the
northwest. Without any strong flow aloft, the threat for
significant winds is nominal. Mild temperatures and partly to
mostly sunny skies will be the rule for the week.  According to
the ECMWF, the next chance of precipitation in the forecast area
will be over the weekend, when a trough is forecast to move across
the state. The GFS does not show a similar feature, so will have
to see if subsequent model runs pick up on this feature. For the
time being will mention the chance of snow in the mountains from
Saturday night into Sunday. Weather on the plains will remain mild
and dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 321 PM MST Mon Jan 1 2018

VFR conditions are expected through the period. Lingering haze
over the region will continue with little in terms of winds to
move it out. Winds will transition to the North before turning to
drainage by 12z. An upper level BKN deck will move in in advance
the next upper level disturbance. Light flurries will be possible
from 06 to 12z but with little to no accumulation expected.
Ceilings will drop with ILS levels possible after 06z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Dankers
AVIATION...Bowen
Hazardous weather outlook, Jan 1, 10:55 AM MST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MST Mon Jan 1 2018

COZ030>051-021800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MST Mon Jan 1 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

The arctic airmass will remain over northeast Colorado today with
highs climbing into 20s. Over the far northeast part of the state
highs may only be in the teens. A weak system will brings slight
chance of light snow to the mountains and nearby plains overnight.
The higher mountains may see up to 2 inches with little to no
accumulation expected elsewhere.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dry and warmer weather is in store over north central and
northeast Colorado through Friday as a strong high pressure ridge
builds in from the west. The next chance of precipitation will be
this weekend, mainly in the mountains, as a weather disturbance
crosses over the state.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Wind Chill Advisories in Colorado, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.